Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Sioux Falls, SD

June 16, 2003Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2003, 2:19 PM CDT for Gregory County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 2:19 PM CDT (19:19 UTC)
Expired
Jun 16, 2003, 2:45 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KFSD 161919
SVRFSD
SDC053-161945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 245 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURKE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL GREGORY COUNTY EAST OF BURKE

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4320 9949 4308 9932 4324 9898 4341 9918

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 PM CDT MON JUN 16 2003

...CONVECTIVE CHANCES THROUGH THE PERIOD ARE THE MAIN CONCERN...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH
OF THE POLAR JET ACROSS SRN CANADA. SVRL SHRTWVS WERE VISIBLE ACROSS
THE CONUS AT H5. THE FIRST WAS OVR SE WY/SW SD WITH THE NEXT
UPSTREAM SHRTWV OVR CNTRL MT. STRNG SHRTWV WERE MOVING INTO SRN CA
AND PAC NW. CDFNT AT H85 WAS LOCATED FM NRN MN SWWD INTO THE NEB
PANHANDLE. ATMO ACROSS THE NRN PLAINS CONT TO MOISTEN UP WITH H85
DPS OF +10. LATEST OBJECTIVE SFC ANAL INDICATED SVRL OUTFLOW
BOUNDARIES FM ONGOING AND NOCTURNAL CONVECTION ACROSS THE NRN
PLAINS. KFSD/KUNR/KABR 88-D RADARS ARE INDICATING TRW DVLPNG ALONG
SVRL OF THESE BOUNDARIES.

FORECAST...ATMOSPHERE ACROSS THE CWA HAS CONT TO MOISTEN UP THIS
AFTERNOON WITH SFC DPS IN THE LOWER/MID 60S. LATEST LAPS DATA
INDICATE SBCAPE AROUND 1500-2500 J/GK WITH WK CIN. WK CONVERGENCE
AXIS FM KSUX TO KMML WILL CONT TO FIRE SCT TRW INTO EARLY EVENING
HOURS BEFORE WEAKENING WITH SUNSET. OUTFLOW BOUNDARY FM KATY TO KHON
TO K9V9 WL ALSO BE A FOCUS FOR TRW DVLPMNT. ADDITIONAL ACTIVITY IS
ALSO DVLPNG WITH WRN SD/SRN ND WITH ASSOCIATED WY/SD SHRTWV. WITH H6
TO SFC THETA-E DIFF OF >20 C AND WEB BULB HEIGHTS AROUND 10 K...AN
ISO SVR STORM IS POSSIBLE THIS EVENING. ALSO WITH VRY SLOW STORM
MOVEMENT...VERY LOCALIZED HEAVY RAIN POSSIBLE WRN CWA AND ALONG LINE
FM KSUX TO KMML AND IN WRN CWA WITH PWATS OF 1.5 INCHES. WL GO WITH
LIKELY POPS WRN CWA TONIGHT WHERE SUSTAINED CONVERGENCE ALONG MAIN
SYNOPTIC BOUNDARY MAY CONT ACTIVITY INTO THE NIGHT. MDL DIFFS CONT
WITH SPEED OF CDFNT INTO WED AND WL GENERALLY FOLLOW THE GFS WITH
THE VRY WK UPPR LVL FLOW. ANY TRW ONGOING AT THE BEGINNING OF WED WL
QUICKLY DISSIPATE...BUT WE ARE EXPECTING REDEVELOPMENT BY EARLY
AFTERNOON AGAIN WITH HEATING OF THE DAY AND FRONTAL BOUNDARY IN THE
AREA. AGAIN...NOTHING ORGANIZED BY ISO HEAVY RAIN/SVR STORM
POSSIBLE. WL CARRY POPS THRU THE NIGHT IN THE SRN CWA. THURS/FRI
CONT TO LOOK DRY.

EXTENDED...MEDIUM RANGE MDLS CONT TO BRING IN SIG HEIGHT FALLS TO
THE WRN CONUS BY LATE IN THE WEEK. THIS SHLD START STRNG WAA BY SAT
AND SOME ACCUS TRW NOT OUT OF THE QUESTION...BUT WL NOT INCLUDE IN
THE FORECAST AT THIS TIME DUE TO UNCERTAINTY. AS STRNG LO PRES DVLPS
OVR WRN HI PLAINS SIG MOISTURE RETURN EXPECTED BY LATE SAT
AFTERNOON. GFS NOW SLOWER WITH THE FRONT...AND BRINGS IT INTO THE
CWA SUN AFTERNOON. GIVEN THE SHEAR INSTABILITY AND UPPER
SYSTEM...SVR WX SEEMS POSSIBLE. FRONT FINALLY CLEARS CWA BY MON AND
WL GO WITH A DRY FORECAST. WL GO ABOVE MEX GUIDANCE FOR HIGHS MORE
ALONG WITH H85 TMPS.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Jun 16, 1:27 PM CDT, 52 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING WEST OF THE JAMES RIVER...AND
OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SOME OF THESE
THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS UP TO 45
MPH...ALONG WITH LOCALLY VERY HEAVY RAIN.  THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD DEVELOP THIS AFTERNOON BETWEEN
THESE AREAS...OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA.

WHILE THE ACTIVITY IN NORTHWEST IOWA SHOULD DIMINISH TOWARD
SUNSET... ANY THUNDERSTORMS ALONG AND WEST OF THE JAMES VALLEY
WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.	THE CHANCE FOR
THUNDERSTORMS WILL ALSO SPREAD INTO THE BROOKINGS AND MARSHALL
AREAS AFTER MIDNIGHT TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL
DIMINISH WITH THE LOSS OF DAYTIME HEATING...BUT LOCALLY HEAVY
RAIN IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL SPREAD EAST OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA ON TUESDAY. THE THUNDERSTORMS WILL THEN BE
ENDING FROM THE NORTHWEST TUESDAY NIGHT. BY WEDNESDAY ONLY A
SMALL PART OF FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND
EXTREME NORTHEAST NEBRASKA WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME WITH
THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:01 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory29 min
Jun 16, 2:09 PM CDTSevere Thunderstorm WarningFSDBrule36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.